EconPapers    
Economics at your fingertips  
 

Asset pledgeability and endogenously leveraged bubbles

Julien Bengui and Toan Phan ()

Journal of Economic Theory, 2018, vol. 177, issue C, 280-314

Abstract: We develop a simple model of defaultable debt and rational bubbles in the price of an asset, which can be pledged as collateral in a competitive credit pool. When the asset pledgeability is low, the down payment is high, and bubble investment is unleveraged, as in a standard rational bubble model. When the pledgeability is high, the down payment is low, making it easier for leveraged borrowers to invest in the bubbly asset. As loans are packaged together into a competitive pool, the pricing of individual default risk may facilitate risk-taking. In equilibrium, credit-constrained borrowers may optimally choose a risky leveraged investment strategy – borrow to invest in the bubbly asset and default if the bubble bursts. The model predicts joint boom-bust cycles in asset prices and securitized credit.

Keywords: Rational bubbles; Collateral; Credit pool; Household debt; Equilibrium default (search for similar items in EconPapers)
JEL-codes: E12 E24 E44 G01 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053118302813
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Asset Pledgeability and Endogenously Leveraged Bubbles (2018) Downloads
Working Paper: Asset pledgeability and endogenously leveraged bubbles (2018) Downloads
Working Paper: Asset Pledgeability and Endogenously Leveraged Bubbles (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:177:y:2018:i:c:p:280-314

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-10-20
Handle: RePEc:eee:jetheo:v:177:y:2018:i:c:p:280-314